Has anyone tried Sinemet?

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
Lovechild3113
Posts: 24
Joined: Sun Mar 27, 2005 7:20 pm

Has anyone tried Sinemet?

Postby Lovechild3113 » Thu Jun 02, 2005 12:02 am

Has anyone tried Sinemet?
Jamie Wilderman

Ron27
Posts: 3
Joined: Thu Jun 02, 2005 10:42 am

Postby Ron27 » Thu Jun 02, 2005 10:53 am

Yes, I couldn't take it as it left me feeling like a zombie.

tashton
Posts: 30
Joined: Fri Jun 11, 2004 4:25 pm

Postby tashton » Thu Jun 02, 2005 9:27 pm

I tried Sinemet. Couldn't take it because it made me nauseaous. Wasn't worth it.

Guest

Postby Guest » Sat Jun 04, 2005 6:02 am

Sinemet should never be given to people with daily RLS. Only to people that need something a couple of times a week. It causes too many problems if taken daily. Don't take it if you doctor prescribes it daily. And if you're already on it, take the current info about it to your doctor - he or she should take you off of it immediately.

squirmy
Posts: 71
Joined: Thu Jan 13, 2005 4:10 am
Location: Indiana

Postby squirmy » Wed Jun 08, 2005 2:35 pm

I have taken Sinemet for a couple months, we just doubled it because it was wearing off. It works better for me than Neurontin and from what i understand Requip is for mild to moderate RLS. My experience with Sinemet is a very good one. No side effects and the RLS is rarely a problem now. I am going to look at past postings about Sinemet, but honestly I wouldn't want to go off of it, for fear that RLS will start again. Tina
RLS, SLE (Lupus) and Asthma

squirmy
Posts: 71
Joined: Thu Jan 13, 2005 4:10 am
Location: Indiana

Postby squirmy » Thu Jun 09, 2005 12:24 pm

p.s. to my last post. I'm going to talk to my doctor about my daily use of Sinemet. Also after learning more about Requip, I think it might work better for me. I had read only one article about Requip before yesterday and after more research, I see that it can be very effective. What exactly is the danger when using Sinemet long term? I have already experienced a need to increase medicine because it wore off in about a month and it often stops working in the middle of the night. I often take a second or sometimes a third pill around 4:00 a.m. For me, it has been more effective than Neurontin. With Neurontin my symptoms returned worse than ever, in about 2 months. Tina
RLS, SLE (Lupus) and Asthma

squirmy
Posts: 71
Joined: Thu Jan 13, 2005 4:10 am
Location: Indiana

Postby squirmy » Fri Jun 10, 2005 5:40 pm

I saw my rheumatologist this morning. I asked about Sinemet vs. Requip, she said that Requip is stronger with more side effects and usually prescribed by a neuro. I haven't seen a neuro yet, but am having a brain MRI next week. Sinemet is working very well for me, with no side effects, so no med changes for me, for now. Tina
RLS, SLE (Lupus) and Asthma

SmartWoman
Posts: 1
Joined: Sat Jun 11, 2005 1:04 am
Location: Baltimore, MD

Postby SmartWoman » Sat Jun 11, 2005 1:21 am

I LOVE Sinemet - it's changed my life!

What are the dangers of taking it daily? I've read all the literature and see nothing too scary and I haven't developed ANY symptoms...can whomever posted the warning please elaborate?
"But I have promises to keep, and miles to go before I sleep, and miles to go before I sleep."
Robert Frost

ViewsAskew
Moderator
Posts: 15823
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Postby ViewsAskew » Sat Jun 11, 2005 3:13 am

Here's what it says on www.rlshelp.org (a great place to go for any info on any RLS meds - I highly recommend it):

"The main side effects of Sinemet include nausea, mental effects (confusion, hallucinations, dizziness), and dyskinesia (abnormal involuntary movements which occur with long term usage). The nausea can be avoided often if the medication is taken with food (this can however delay absorption of the drug). Dyskinesias are the most common serious side effect to occur in Parkinson's disease patients taking this drug, but occurs rarely in RLS patients. Periodic monitoring of CBC, hepatic and renal function is suggested.

Two main problems for patients with RLS using Sinemet are rebound and augmentation. Rebound occurs as the drug's action is wearing off with the symptoms coming back even worse than they were before treatment. Augmentation is an increase in RLS problems in general, not just as the drug's effects are wearing off and is the most common reason for discontinuing Sinemet. With augmentation, the intensity of the RLS symptoms can increase, can onset earlier and even spread to the upper limbs. Raising the dose of Sinemet may temporarily help the augmentation symptoms, but in a short while the increased dose just leads to further augmentation. Keeping the Sinemet 25-100 dose at no more than 2-3 tablets per day reduce the chances of getting augmentation (it is rarely seen with 1-2 tablets). Augmentation occurs more readily when RLS symptoms are present before 6:00 p.m. (off therapy).

Sinemet CR generally prevents the rebound problem but does not avoid augmentation. The augmentation effect of worsening RLS symptoms lasts for several days after discontinuing the medication. Mirapex or Requip (see below) can be used to treat Sinemet augmentation by giving one of the lowest strength tablets at bedtime, then adding another tablet every 2 days to that dose if needed. The Sinemet can be discontinued abruptly (especially at the lower doses), but may cause an increase in RLS symptoms for a few days as noted above. Mirapex or Requip (as above) will prevent some of this, or the Sinemet can be tapered off over several days.

NOTE: Due to the problems of rebound and augmentation which may occur in 50-80% of patients, Sinemet is likely better for mild RLS, in which the dose of medication can be kept low enough to avoid these side effects. Another use might be in cases where the other medications do not last through the night, a dose of Sinemet CR added to the other Parkinson's disease drugs at bedtime (and only at that time) may provide all night relief from RLS. Now that there are other better Parkinson's disease drugs available, Sinemet should not be used for RLS (except by RLS specialists who are very well versed with the problems with this drug)."

If I were on it and it worked, I'd make sure I had the tests he suggested and as soon as I thought I needed more of it, I'd find out if it was augmentation or rebound and would immediately switch. If I hadn't tried it yet and needed something, I'd try other things first! It caused severe augmentation for me, though, so I may be a little prejudiced.

Ann

Sharon01
Posts: 1
Joined: Sat Jul 02, 2005 11:39 pm

Sinemet

Postby Sharon01 » Sat Jul 02, 2005 11:45 pm

I have been on it for 15 years or so and never had any trouble at all. It was so nice to be able to sleep without killing hubby with my kicking. I didn't know I even had it till I went to have a test for sleep apnea.
Now my mom is another story I think she is having the rebound and after she takes sinemet at night she is worse for about an hour. So I'm trying to find some help for her.


Return to “Prescription Medications”

Who is online

Users browsing this forum: No registered users and 1 guest